Alert archive / Arkansas / Tornado Warnings in 1998
Tornado Warning 17, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Mar 5, 1998, 3:50 PM CST for Little River County, Arkansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 1998, 3:50 PM CST (21:50 UTC)
- Expired
- Mar 5, 1998, 4:20 PM CST
- In force
- 30 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Little River County, AR
The radar
The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 3:50 PM CST | Hail 1.75 | Foreman, AR | Reports of golfball sized hail received from Sheriffs Office. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 1:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 052150 RRA TORSHV ARC081-052220- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 350 PM CST THU MAR 5 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT LA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 420 PM CST FOR THE FOLLOWING AREA... IN SOUTHWEST ARKANSAS ...SOUTHERN LITTLE RIVER COUNTY AT 345 PM...DOPPLER RADAR INDICATED A DEVELOPING TORNADO IN EXTREME SOUTHWEST LITTLE RIVER COUNTY 13 MILES WEST OF ASHDOWN ARKANSAS. THIS THUNDERSTORM WILL LIKELY EFFECT THE TOWN OF CRITTON RIDGE AS IT MOVES EAST NEAR 20 MPH. THIS THUNDERSTORM CAN PRODUCE A TORNADO THAT IS OBSCURED BY RAIN AND DIFFICULT TO SEE. GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. 03/13
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 5, 3:15 PM CST, 35 minutes earlier.
Area forecast discussion, Mar 5, 3:15 PM CST, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 315 PM CST THU MAR 5 1998 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM ACROSS MOST OF CWA WITH STRONG TO SEVERE THUNDERSTORMS NEAR BOUNDARY OF SLOW MOVING COLD FRONT AND WARM FRONT OVER EXTREME SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. AS DAYTIME HEATING ENDS IN A FEW HOURS STORMS WILL LIKELY DIMINISH EARLY THIS EVENING. ETA GRIDDED DATA SHOWS DECREASING LIFT AFTER 06/00Z AND DRY AIR ABOVE 700 MB. FRONT SHOULD BECOME STATIONARY OVER NORTHERN LOUISIANA AND EAST TEXAS FRIDAY AND A DEEPENING TROUGH OVER THE WESTERN UNITED STATES US WILL AFFECT THE AREA LATE FRIDAY NIGHT AND SATURDAY. ETA BRINGS SYSTEM FURTHEST SOUTH WITH AVN SHOWING STRONGEST UPPER LOW. ETA GRIDDED DATA SHOWING INCREASING MOISTURE...LIFT AND LOW LEVEL WIND SHEAR BETWEEN 07/06 AND 07/12Z. ALL MODELS COME TOGETHER AT 48 HOURS WITH LIFT AND VORT MAXES APPROACHING FROM EAST TEXAS. SKIES MAY BECOME PARTLY CLOUDY DURING TONIGHT WITH LOW CLOUDS AND FOG FORMING OVERNIGHT AS FRONT NEARS SHV. MOSTLY CLOUDY SKIES WILL CONTINUE THROUGH SATURDAY. WENT CLOSER TO NGM ON POPS AND TEMPS THROUGH THE FORECAST PERIOD CONSIDERING TEMPS THIS AFTERNOON NEAR 80 AND CLOUD COVER. . SHV 57/75/57/73 3157 MLU 57/74/58/72 3147 09
In the hours before
Special weather statement, Mar 5, 10:00 AM CST, 5 hours 50 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-061700- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CST THU MAR 5 1998 A COOLER AND MORE STABLE AIRMASS WILL PREVENT THUNDERSTORMS FORMATION THIS AFTERNOON AND EVENING. HOWEVER...THUNDERSTORMS WILL RETURN WITH AN ADVANCING WARM FRONT LATE TONIGHT. ALTHOUGH THE BEST CHANCE OF SEVERE WEATHER WILL OCCUR AFTER DAYBREAK ON SATURDAY...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT IN EAST TEXAS. DUE TO THE ISOLATED NATURE AS WELL AS THE TIMING OF SEVERE WEATHER... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED FOR TONIGHT. VII
Special weather statement, Mar 5, 10:06 AM CST, 5 hours 44 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-051700- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CST WED MAR 4 1998 A VERY WARM AND UNSTABLE AIRMASS WILL RESULT IN AFTERNOON DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. MOST STORMS WILL BE CONCENTRATED ALONG FRONTAL BOUNDARY ACROSS EXTREME PORTIONS OF SOUTHERN ARKANSAS AND NORTHERN LOUISIANA. DUE TO RELATIVELY WEAK DYNAMICS AND LIMITED MOISTURE MOST STORMS WILL REMAIN BELOW SEVERE LIMITS. HOWEVER...SOME RAPIDLY GROWING STORMS MAY BECOME BRIEFLY SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT...PARTICULARLY IN EASTERN PORTIONS OF SOUTH ARKANSAS AND NORTH LOUISIANA. DUE TO EXPECTED ISOLATED NATURE OF SEVERE WEATHER... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS... STORM SPOTTERS... AND HAM RADIO OPERATORS IS NOT ANTICIPATED AT THIS TIME. HOWEVER... THE SITUATION WILL NEED TO BE MONITERED. VII
Local storm report, Mar 5, 3:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CST THU MAR 05 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0318 PM TOM OK 1.75 INCH HAIL
03/05/98 MCCURTAIN GOLFBALL SIZED HAIL.
REPORT RECEIVED FROM
IDABEL S.O.
0324 PM TOM OK .75 INCH HAIL
03/05/98 MCCURTAIN DIME SIZED HAIL. REPORT
RECEIVED FROM SPOTTER.
0333 PM TOM OK 1.75 INCH HAIL
03/05/98 MCCURTAIN GOLFBALL SIZED HAIL.
REPORT RECEIVED FROM
IDABEL S.O.
10Local storm report, Mar 5, 3:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CST THU MAR 05 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0318 PM TOM OK 1.75 INCH HAIL
03/05/98 MCCURTAIN GOLFBALL SIZED HAIL.
REPORT RECEIVED FROM
IDABEL S.O.
0324 PM TOM OK .75 INCH HAIL
03/05/98 MCCURTAIN DIME SIZED HAIL. REPORT
RECEIVED FROM SPOTTER.
0333 PM TOM OK 1.75 INCH HAIL
03/05/98 MCCURTAIN GOLFBALL SIZED HAIL.
REPORT RECEIVED FROM
IDABEL S.O.
10The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:30 PM CST | Severe Thunderstorm Warning | SHV | Little River | 60 min |
| Mar 5, 4:21 PM CST | Severe Thunderstorm Warning | SHV | Miller | 64 min |
| Mar 5, 4:49 PM CST | Severe Thunderstorm Warning | SHV | Lafayette | 61 min |
| Mar 5, 5:17 PM CST | Severe Thunderstorm Warning | SHV | Columbia | 63 min |
Nearby
Tornado Warnings in Arkansas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.